Utah, 2021Winter Storm in Utah, October 11 to 13, 2021
October 11 to 13, 2021 · NWS SLC · 4 events in 4 counties and zones
A winter storm system brought significant snowfall to portions of Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $350,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm system brought significant snowfall to portions of Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 11, 10:57 PM UTC, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 11, 10:57 PM UTC, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
457 PM MDT Mon Oct 11 2021
.SYNOPSIS...A widespread winter-like storm will impact much of the
state through Tuesday evening into Wednesday.
&&
.SHORT TERM (Through 12Z Wednesday)...A winter-like storm will
impact the state over the next 36 hours or so, bringing a full
gauntlet of impacts to the region.
Main takeaways up front:
1. Significant winter driving conditions are expected tonight
into Tuesday along I-15 from south of Nephi to Cedar City and I-70
from the junction with I-15 to the Swell, especially on summits.
Travelers should be prepared for road snow like they would in
January. All mountain routes will have at least periods of winter
driving conditions tonight into at least Tuesday afternoon.
2. Nearly all seasonal routes remain open. Those with outdoor
plans including hikers and hunters should be prepared for severe
winter conditions tonight through Wednesday morning including
winter rated camping gear.
3. The growing season will likely end in most valley locations
outside of Weber, Davis and Salt Lake County either tonight or
Tuesday night as temperatures fall below to 28F or lower. See hard
freeze watches and warnings for your location.
4. Strong crosswinds are expected Tuesday along I-80 from Wendover
to Grantsville.
Now for the rest of the discussion...
A deepening upper level low continues to dig across the Great
Basin. The associated cold front is located roughly from a line
near Evanston Utah to northwest of Cedar City.
Expect this upper level low to undergo a period of cyclogenesis
and redevelop near the Utah/Arizona/Nevada triple point tonight
and then gradually shift northeastward to near the Moab area by
Tuesday afternoon. As a result of this cyclone evolution, a
transitory TROWAL feature is evident in the 315K surface across
portions of central Utah late tonight into Tuesday morning. This
will likely support an area of enhanced, strongly forced banding
somewhere near the Cove Fort, Kanosh, Scipio, Richfield,
Gunnison, and Manti areas tonight into Tuesday morning. If this
banding does form, this will result in a local higher maxima of
snow accumulations.
Overall, however, deep, moist lift will continue across much of
central and southern Utah as the main mid and low level baroclinic
zones orients in a more north to south position later today.
Locations east of this main baroclinic zone will see higher snow
levels as they remain in the warm sector. Areas west of the
baroclinc zone will be much colder...on the order of -5 to -8 C at
700mb in the cold sector. This will allow for overall appreciable
snow totals from roughly south of Nephi to Cedar City along the
I-15 corridor, the Sanpete and Sevier Valleys, Bryce Canyon area
and the areas of Loa and Bicknell. The highest snow totals will
likely fall in the banding feature discussed above, depending on
where it sets up.
After coordinating with our transportation partners, issued a
winter storm warning for the I-15 corridor from Nephi to Cedar
City as winter driving conditions, especially on summits, will
look more like mid-winter than early October. Those with travel
plans should consider carrying their winter survival kit and be
prepared for winter conditions. Seasonal roads also remain open
(except for Guardsman Pass) and any hunter or hikers venturing
into any mountain location of Utah tonight through Wednesday
morning should be prepared for severe winter conditions.
Winter weather advisories, particularly for the Sanpete and Sevier
Valleys are dependent on the location of the banding mentioned
earlier. Areas may see less that are not under the band or if the
band is transitory in a location. Areas under persistent banding
may see more.
Hard Freeze Watches and Warnings are now in effect for many
locations. Those with vulnerable plants, irrigation systems or RVs
may consider action now to protect these investments.
Expect strong north to northwesterly winds across the Great Salt
Lake Desert into portions of west central Utah Tuesday. Gusts to
50 mph will be possible. A wind advisory is now in place.
Precipitation will quickly come to an end across central and
southern Utah Tuesday afternoon and evening...with showers
lingering across northern Utah into Wednesday morning.
.LONG TERM (After 12Z Wednesday)...The area will see a brief
break in the action Wednesday as the early week system departs to
the east and weak shortwave ridging builds in. Temperatures will
remain well-below normal (around 20 degrees below normal in fact).
As mentioned, the break will be short-lived thanks to another
cold trough digging into the northern Great Basin, which should
spread high clouds over much of the area by Wednesday afternoon.
Ensembles show high confidence in this next trough, as evidenced
by only minor differences at these lead times in the WPC Cluster
Tool. This system will be colder and drier than the early-week
storm, and quicker moving as well. To illustrate the magnitude of
potential cold, the GEFS shows 700MB temperatures in the range of
-8 to -11C which would be on the verge of the all-time record for
SLC for 10/14 of -10F. This could translate to daytime highs of 20
to 30 degrees below normal! The EPS Extreme Forecast Index shows
this well with MaxT EFI of nearly -1, meaning that nearly the
entire EPS ensemble is outside of the range of past ensemble
forecasts for this time of year in the last 20 years. MinT
meanwhile is not quite as anomalous, likely due to persistent
cloud cover (for all but far southern Utah) and wind keeping
conditions mixed overnight. In terms of precipitation chances and
precipitation type, we expect conditions cold enough for snow for
most of the forecast area from Cedar City northward. The fly in
the ointment however is that the system will be drier, with
somewhat pessimistic liquid equivalent probabilities from the NBM.
For example, the high-end scenario is currently still under a
quarter inch of liquid equivalent for northern Utah valleys from
Tooele eastward and under a half inch liquid equivalent for higher
terrain from around Strawberry Reservoir northward, translating
into a potential for a trace to a few inches at the most for
valleys and 4-8" in the mountains. Another wildcard is potential
lake enhancement; local tools show potential, but we're still too
far out to analyze the details any further. For what it's worth,
ensembles have trended slightly upward with precipitation
potential with this trough.
A broad, low-amplitude ridge will then build into the
Intermountain West for the end of the work week and into the
weekend. This will bring a warming trend (though still around 10
degrees below normal) and quieter weather. Ensembles track another
trough through the Pacific Northwest and Northern Rockies early
next week, but even the deepest scenarios still keep impacts away
from our area. Looking farther out in time, the next period of
precipitation chances looks to be later in the week.
&&
.AVIATION...KSLC...The SLC terminal will see VFR conditions for
the remainder of the afternoon. With rain moving into the terminal
this evening, conditions are expected to deteriorate to
prevailing MVFR, with a 20 percent chance of brief IFR cigs during
the early morning in heavier rain. Northwest winds will continue
through the overnight hours, becoming less gusty this evening and
overnight.
REST OF UTAH AND SOUTHWEST WYOMING...As a strong storm system
makes its way into the airspace this evening and overnight,
precipitation will become widespread over most locations. Snow
levels should drop to near 6000 feet over northern Utah and as low
as 4000 to 5000 feet over central and southern Utah by Tuesday
morning. With areas seeing rain, VFR to MVFR conditions will
prevail, with IFR conditions in snow at the higher elevations.
Over northwest and parts of west central Utah, northwest winds
will be rather at gusty at times behind the front through tomorrow
morning.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Watch from Tuesday evening through Wednesday morning
for UTZ102>104-106-114-120-129-130.
Winter Weather Advisory from 10 PM this evening to 6 PM MDT
Tuesday for UTZ115-118-119-126-127-129.
Wind Advisory from 6 AM to 3 PM MDT Tuesday for UTZ101-115.
Hard Freeze Warning from 8 PM this evening to noon MDT Tuesday
for UTZ115-116-119-122-129.
Winter Storm Warning from 10 PM this evening to 6 PM MDT Tuesday
for UTZ116-117-122-125.
Winter Weather Advisory until midnight MDT Tuesday night for
UTZ110-111.
Winter Storm Warning until midnight MDT Tuesday night for UTZ112-
113.
WY...None.
&&
Kruse/Van Cleave/Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Oct 11, 10:33 AM UTC, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
433 AM MDT Mon Oct 11 2021
UTZ101>131-WYZ021-121045-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
433 AM MDT Mon Oct 11 2021
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
A cold early Autumn storm system will impact the area through
tonight. The best chance for winter driving conditions will be
across much of central and southern Utah Monday night into
Tuesday, including the I-15 corridor from south of Nephi to Cedar
City and the I-70 corridor near Cove Fort.
South to southwest winds will increase to near 45 mph across
southwest and south-central Utah late this afternoon and early
evening ahead of a strong cold front. Behind the front, northwest
to north winds of up to 45 mph will be possible across portions of
the west deserts, favored areas of southwest Utah and areas of
the Great Salt Lake Desert downwind of the Raft River mountain
range including across the Great Salt Lake.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Snow levels will fall across northern Utah Tuesday, with the
potential for winter driving conditions later Tuesday into Tuesday
night, mainly across the higher terrain. At this time, it is
looking less likely snow will impact the northern valleys
including the Wasatch Front. Snow will continue across high
terrain areas of central Utah through the day before winding down
Tuesday night. Winter driving conditions are likely to continue,
especially during the morning across these areas. The weight of
heavy, wet snow and wind may add stress on powerlines and
deciduous trees with remaining leaves.
Freezing temperatures are expected across the western deserts
much of the week. Near freezing temperatures are possible across
the Wasatch Front each morning, with Friday likely the coldest
morning area-wide.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Winter Storm, Cache Valley/Utah Portion
- When
- October 11, 7:00 PM PDT to October 13, 12:00 AM PDT
- Where
- Cache Valley/Utah Portion forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 41.722, -111.744 (the zone’s center; the record gives no point)
Storm total snow reports included 12 inches in Providence, 11 inches in Logan, and 8 inches in Hyrum. Heavy wet snow brought down numerous fully leafed trees and limbs, caused property damage, knocked out power to thousands of customers, and caused the delay and cancellation of multiple schools.
Winter Storm, Southern Mountains
- When
- October 11, 7:00 PM PDT to October 12, 1:00 PM PDT
- Where
- Southern Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.900, -112.342 (the zone’s center; the record gives no point)
Precipitation amounts included 1.6 inches of snow water equivalent, or around 21 inches of snow, at Long Flat, 1.5 inches of snow water equivalent, or around 20 inches of snow, at Gardner Peak, and 1.5 inches of snow water equivalent, or around 17 inches of snow, at Brian Head.
Winter Storm, Southwest Utah
- When
- October 12, 1:00 AM PDT to 1:00 PM PDT
- Where
- Southwest Utah forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 37.832, -113.343 (the zone’s center; the record gives no point)
Storm total snow amounts included 11.9 inches in Cedar City and 10 inches in New Harmony. Heavy wet snow on fully leafed trees brought down numerous tree limbs in Cedar City and New Harmony.
Winter Storm, Eastern Juab/Millard Counties
- When
- October 12, 1:00 AM PDT to 1:00 PM PDT
- Where
- Eastern Juab/Millard Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.389, -112.942 (the zone’s center; the record gives no point)
Storm total snow amounts included 7 inches in Scipio and 6 inches in Fillmore.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Illinois, October 11, 2021$130,000 · EF2 · 2 events
- Hail and Damaging Winds in Indiana, October 11, 20211 injured · $534,000 · 1 in hail · 11 events
- Tornadoes and Damaging Wind in Missouri, October 11, 2021$155,000 · EF1 · 4 events
- High Wind in Arizona, October 11 to 12, 2021$80,000 · 61 kt wind · 3 events
- Strong Wind in Tennessee, October 11, 2021$51,000 · 2 events
- Damaging Winds in Michigan, October 11, 2021$38,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in California, October 11, 2021$35,000 · 63 kt wind · 4 events
- High Wind in California, October 11, 202189 kt wind · 19 events
- Winter Storm in Montana, October 11 to 13, 202114 events
- Damaging Winds in Michigan, October 11, 20211 injured · 60 kt wind · 6 events
- Damaging Winds in Indiana, October 11, 202160 kt wind · 12 events
- Dust Storm and Heavy Snow in California, October 11 to 12, 2021$5,000 · 57 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989431, 989433, 989432, 989476.